A quasi-nonlocal coupling method for nonlocal and local diffusion models

Journal Article (Journal Article)

In this paper, we extend the idea of “geometric reconstruction” to couple a nonlocal diffusion model directly with the classical local diffusion in one dimensional space. This new coupling framework removes interfacial inconsistency, ensures the flux balance, and satisfies energy conservation as well as the maximum principle, whereas none of existing coupling methods for nonlocal-to-local coupling satisfies all of these properties. We establish the well-posedness and provide the stability analysis of the coupling method. We investigate the difference to the local limiting problem in terms of the nonlocal interaction range. Furthermore, we propose a first order finite difference numerical discretization and perform several numerical tests to confirm the theoretical findings. In particular, we show that the resulting numerical result is free of artifacts near the boundary of the domain where a classical local boundary condition is used, together with a coupled fully nonlocal model in the interior of the domain.

Full Text

Duke Authors

Cited Authors

  • Du, Q; Li, XH; Lu, J; Tian, X

Published Date

  • January 1, 2018

Published In

Volume / Issue

  • 56 / 3

Start / End Page

  • 1386 - 1404

International Standard Serial Number (ISSN)

  • 0036-1429

Digital Object Identifier (DOI)

  • 10.1137/17M1124012

Citation Source

  • Scopus